What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 3:23 AM EST, 2 hours 7 minutes earlier. Its key messages:
- 1) Strong thunderstorms remain possible through the early morning hours, with locally heavy rainfall also leading to flood concerns across portions of northeast Kentucky, southeast Ohio, and West Virginia.
- 2) Gusty winds develop across the area today.
- 3) A system brings colder weather and an opportunity for accumulating snow late Saturday night into Monday.
Area forecast discussion, Feb 20, 3:23 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
323 AM EST Fri Feb 20 2026
.WHAT HAS CHANGED...
Increasing potential of accumulating snow with a system late
this weekend into early next week.
&&
.KEY MESSAGES...
- 1) Strong thunderstorms remain possible through the early
morning hours, with locally heavy rainfall also leading to
flood concerns across portions of northeast Kentucky,
southeast Ohio, and West Virginia.
- 2) Gusty winds develop across the area today.
- 3) A system brings colder weather and an opportunity for
accumulating snow late Saturday night into Monday.
&&
.DISCUSSION...
KEY MESSAGE 1...
Rain showers and thunderstorms are currently progressing through the
area, with additional activity approaching from the south and west
in advance of a cold front. In addition to the ongoing potential for
scattered strong to severe storms, locally heavy rainfall raises
concerns over flooding. Areas at greatest risk of flooding are those
that already received heavy rain yesterday, and portions of the
northeast mountains where additional moisture may be contributed by
snow melt. Therefore, a Flood Watch remains in effect for portions
of northeast Kentucky, southeast Ohio, and West Virginia this
morning.
Showers and thunderstorms are expected to taper off from west to
east as a cold front sweeps through the area later this morning,
bringing an end to both the severe and flood threats.
KEY MESSAGE 2...
Gusty winds are expected to accompany a cold front across the area
this morning, with breezy conditions then anticipated to continue as
stronger winds aloft mix down to the surface during the day. The
majority of the area is projected to see gusts of 25 to 40 mph,
though locally stronger gusts may be possible along the higher
ridges of the northeast mountains. Confidence in reaching Wind
Advisory criteria is low enough to forego issuance, though an SPS
may be needed later this morning.
KEY MESSAGE 3...
This weekend, one area of low pressure will be present over the
Great Lakes while another low tracks across the southeast US towards
the Atlantic. This second system is then projected to intensify as
it rides north along the Mid-Atlantic Coast early next week.
Moisture is projected to increase late Saturday night into Sunday,
with an initial mix of rain and snow expected to turn to all snow as
an upper trough ushers colder air into the area Sunday morning.
Although the system begins to pull away from the area late Sunday
night, a feed of moisture from the Great Lakes sustains potential
for light snow showers through Monday.
Highest confidence in receiving four or more inches of snow exists
in and near the WV mountains, with lesser amounts expected to the
south and west. Confidence is also increasing in the need for a
Winter Storm Watch for the northeast mountains and adjacent
foothills.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Although most sites remain VFR at present, periods of MVFR or
worse conditions are expected to develop as rain showers and
thunderstorms continue to progress across the area overnight.
Restrictions will improve in the wake of a cold front, with a
return to area wide VFR anticipated to occur mid to late
morning.
LLWS may be possible overnight, with some strong gusts occurring
in storms. West to southwest winds are expected to strengthen
during the day, with 25-35 kt gusts possible across the area.
Winds should then start to ease after 00Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
ALTERNATE SCENARIOS: Timing and intensity of showers,
thunderstorms, and associated restrictions could vary from the
forecast. Timing of improvement to VFR may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 02/20/26
UTC 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
EST 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
CRW CONSISTENCY M H M M M H H M H H H H
HTS CONSISTENCY M H M H H H H H H H H H
BKW CONSISTENCY H H H H H M M H H H H H
EKN CONSISTENCY L L M M H H M M H M H H
PKB CONSISTENCY M H H H H H M H L H H H
CKB CONSISTENCY M H L H M M H M H M H H
AFTER 06Z SATURDAY...
IFR conditions possible in snow and low ceilings, particularly
across the mountains from Saturday night through Sunday, possibly
Monday too.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 AM EST this morning for WVZ005>008-013>020-
026>032-039-040-517>526.
OH...Flood Watch until 7 AM EST this morning for OHZ086-087.
KY...Flood Watch until 7 AM EST this morning for KYZ101>103-105.
VA...None.
&&
DISCUSSION...20
AVIATION...20In the hours before
Special weather statement, Feb 20, 2:47 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
247 AM EST Fri Feb 20 2026
KYZ105-WVZ005-013-024>026-200830-
Lawrence KY-Boone WV-Lincoln WV-Logan WV-Mingo WV-Wayne WV-
247 AM EST Fri Feb 20 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAWRENCE...
NORTHWESTERN MINGO...LINCOLN...NORTHWESTERN LOGAN...SOUTHERN WAYNE
AND NORTHWESTERN BOONE COUNTIES THROUGH 330 AM EST...
At 246 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms near Dunlow, or 14 miles south of Wayne, moving east at
50 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Madison, Chapmanville, Ranger, Spurlockville, Harts, Gill, Charley,
Kiahsville, Dunlow, Julian, Hode, Danville, Turtle Creek, Crum,
Glenhayes, Palermo, Wilsondale, Alkol, Mud, and Yawkey.
This includes Route 119 between mile markers 48 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3798 8274 3830 8193 3806 8176 3786 8241
3790 8244 3791 8246 3790 8247 3792 8248
3793 8250 3794 8249 3796 8253 3795 8258
3793 8259
TIME...MOT...LOC 0746Z 251DEG 42KT 3803 8234
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
5Special weather statement, Feb 20, 3:20 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 AM EST Fri Feb 20 2026
WVZ025-026-034-200845-
Wyoming WV-Boone WV-Logan WV-
320 AM EST Fri Feb 20 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WYOMING...CENTRAL
LOGAN AND CENTRAL BOONE COUNTIES THROUGH 345 AM EST...
At 319 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms near Chief Logan State Park, or near Logan, moving east
at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Logan, Chapmanville, Van, Amherstdale-Robinette, Chief Logan
State Park, Mount Gay-Shamrock, Wharton, Mallory, Holden, West Logan,
Mitchell Heights, Mount Gay, Verdunville, Turtle Creek, Cyclone,
Blair, Amherstdale-Robine, Sharples, and Jeffrey.
This includes Route 119 between mile markers 25 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3785 8213 3785 8211 3787 8212 3799 8205
3802 8196 3802 8194 3803 8193 3803 8191
3804 8191 3811 8171 3771 8163
TIME...MOT...LOC 0819Z 272DEG 47KT 3790 8195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
5Special weather statement, Feb 20, 3:54 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 AM EST Fri Feb 20 2026
WVZ517>520-522-200930-
Southeast Nicholas WV-Southeast Webster WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-
354 AM EST Fri Feb 20 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NICHOLAS...SOUTH CENTRAL
WEBSTER AND NORTHEASTERN FAYETTE COUNTIES THROUGH 430 AM EST...
At 354 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms over Ansted, or 8 miles north of Fayetteville, moving
east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Summersville, Richwood, Ansted, Hawks Nest State Park, Craigsville,
Kesslers Cross Lanes, Canvas, Drennan, Nettie, and Mount Nebo.
This includes Route 19 between mile markers 21 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8051 3808 8071 3810 8088 3808 8089
3806 8087 3805 8083 3806 8080 3804 8083
3803 8080 3800 8079 3801 8081 3810 8119
3828 8109 3834 8058 3833 8055 3835 8052
3836 8042
TIME...MOT...LOC 0854Z 267DEG 47KT 3816 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
5Special weather statement, Feb 20, 3:59 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
359 AM EST Fri Feb 20 2026
WVZ515>518-200930-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
359 AM EST Fri Feb 20 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RALEIGH AND FAYETTE
COUNTIES THROUGH 430 AM EST...
At 359 AM EST, Doppler radar was tracking a strong thunderstorm near
Burnwell, or 10 miles west of Fayetteville, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
Powellton, Bradley, Piney View, Meadow Bridge, Pax, Thurmond, and
Artie.
This includes the following highways...
West Virginia Turnpike between mile markers 53 and 66.
Route 19 between mile markers 4 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3793 8143 3797 8141 3797 8138 3813 8134
3805 8085 3805 8081 3804 8083 3802 8080
3800 8079 3798 8077 3795 8081 3787 8075
3787 8081 3782 8094 3781 8092 3780 8093
TIME...MOT...LOC 0859Z 271DEG 50KT 3799 8129
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
5Special weather statement, Feb 20, 4:15 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 AM EST Fri Feb 20 2026
WVZ026-034-515-516-518-200945-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
Southeast Fayette WV-
415 AM EST Fri Feb 20 2026
...A STRONG THUNDERSTORM WILL IMPACT RALEIGH...NORTHEASTERN WYOMING
AND SOUTHEASTERN BOONE COUNTIES THROUGH 445 AM EST...
At 415 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Oceana, or 13 miles north of Pineville, moving
east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beckley, Mabscott, Oceana, Sophia, Crab Orchard, Dry Creek,
Macarthur, Bradley, Shady Spring, Beaver, Piney View, Stanaford, Coal
City, Prosperity, Twin Falls State Park, Daniels, Lester, Rhodell,
Ghent, and Josephine.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 52.
Interstate 64 in West Virginia between mile markers 120 and 137.
Route 19 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3766 8169 3778 8164 3779 8161 3780 8163
3785 8161 3793 8146 3783 8092 3782 8094
3776 8089 3774 8092 3769 8088 3768 8088
3767 8090 3770 8091 3771 8098 3770 8097
3764 8107 3760 8108 3760 8114 3758 8119
TIME...MOT...LOC 0915Z 264DEG 42KT 3777 8151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
5Special weather statement, Feb 20, 4:18 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
418 AM EST Fri Feb 20 2026
WVZ024-025-034-200945-
Wyoming WV-Logan WV-Mingo WV-
418 AM EST Fri Feb 20 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MINGO...NORTHWESTERN
WYOMING AND SOUTHERN LOGAN COUNTIES THROUGH 445 AM EST...
At 417 AM EST, Doppler radar was tracking a strong thunderstorm over
Buskirk, or near Williamson, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamson, Oceana, Man, Delbarton, Hanover, R.d. Bailey Lake,
Gilbert Creek, Mallory, Amherstdale-Robinette, South Williamson, Red
Jacket, Chattaroy, Aflex, Hinch, Matewan, Gilbert, Chauncey, Coal
Mountain, Bruno, and Sarah Ann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3756 8208 3756 8212 3755 8213 3757 8214
3758 8212 3759 8213 3759 8216 3762 8216
3762 8218 3765 8218 3765 8219 3763 8219
3763 8221 3765 8223 3767 8229 3773 8230
3783 8165 3780 8163 3756 8159 3755 8207
TIME...MOT...LOC 0917Z 263DEG 44KT 3765 8219
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
5